Q: I have been taking Premarin for over two years (after
having a hysterectomy). Two days ago, I decided to quit taking the medication
after reading the recent reports. What I want to know is if it is okay
to quit taking this medication "cold turkey." Is this safe, as far
as you know? I did not consult my doctor.
Thank you, S.Y.
Dr. Donnica: First of all, I always recommend contacting your prescribing
physician before stopping or restarting ANY prescription medication. S/he would
have first reassured you that there was no reason for you to stop taking your
medication because of the recent news reports regarding the Women's Health Initiative
findings. That study canceled the Prempro (Premarin PLUS medroxyprogesterone
acetate) arm of the study due to increased serious adverse events, NOT the Premarin-only
In other words, this news shouldn't really affect you. Ideally, when stopping
any form of hormone replacement therapy, physicians recommend a weaning process,
rather than a sudden stop. For more information about the Women's Health
Initiative results, click here. For more information about
hormone replacement therapy, click here.
Donnica L. Moore, MD
Created: 9/15/2002  - Donnica Moore, M.D.